Preliminary data shows that Toronto Paramedic Services attended about 40 suspected opioid overdose calls, including three deaths, on Friday January 29 and into the early hours of January 30, 2021. This is the highest daily number of calls reported by paramedics since we began monitoring them in 2017.
While specific details are not yet known, there appears to be a range of substances from the unregulated drug supply involved. Toronto's drug checking service has reported finding unexpected, highly potent drugs in samples checked from the unregulated drug supply in recent months, including carfentanil, etizolam (a benzodiazepine-related drug), xylazine (an animal tranquilizer), and synthetic cannabinoids. If someone is overdosing, naloxone should be given to reverse the effects of any opioids contributing to the overdose, and call 911.
This alert follows from a news release Toronto Public Health issued yesterday about increases in fatal opioid overdoses attended by Toronto paramedics in December 2020 and into January 2021, available at: https://bit.ly/39u0idw.
We provide this data with respect and a deep appreciation for what they mean, and how they refer to our loved ones, friends, families and colleagues. The tragic and substantial losses that people have faced from the ongoing drug poisoning crisis, and the grief experienced, are immeasurable.
Overdose response tips:
Give naloxone to anyone who looks like they are overdosing on opioids. Naloxone will temporarily reverse the effects of any opioids contributing to the overdose.
Call 911. Medical attention is vital, especially with unexpected drugs in the supply. In an overdose situation, the Good Samaritan Drug Overdose Act provides some legal protection from drug-related charges related to personal use and simple possession offences. Stay with the person until help arrives.
Wear a face covering and gloves. Keep a 6 foot distance from the person whenever you are not providing direct care to help reduce the risk of spreading COVID-19.
Overdose prevention advice for people using drugs:
● Try not to use alone. Use with someone else and take turns spotting for each other. Wear a mask and stay 6 feet away from people you are using with to avoid passing the virus. A buddy system is safer than using alone.
● Use a supervised consumption service, if possible. A list of supervised consumption services in Toronto is available at toronto.ca/ConsumptionServices.
● If you must use alone, have a safety plan. Get someone to check on you either by phone or in person. Before you use alone, call the National Overdose Prevention Line at 1-888- 688-NORS (6677). You can connect to community members via the Brave app
● Vet your supply. Ask others about what they are experiencing with the same drug or batch.
● Check what's in your drugs at local drug checking services.
● Get naloxone.